Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 155, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 26, 2017, 5:50 PM CDT for Logan County, Sheridan County, Thomas County, Kansas. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2017, 5:50 PM CDT (22:50 UTC)
- Expired
- Jun 26, 2017, 6:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Logan County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 6:07 PM CDT | HAIL 1.5 | 6 Se Mingo, KS | |
| Jun 26, 6:07 PM CDT | HAIL 1.75 | 2 Ese Colby, KS | |
| Jun 26, 6:24 PM CDT | HAIL 2 | 3 W Oakley, KS | |
| Jun 26, 6:25 PM CDT | HAIL 2.75 | 4 W Oakley, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 4:09 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
992
WUUS53 KGLD 262250
SVRGLD
KSC109-179-193-262330-
/O.NEW.KGLD.SV.W.0155.170626T2250Z-170626T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
550 PM CDT MON JUN 26 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Eastern Thomas County in northwestern Kansas...
Northeastern Logan County in west central Kansas...
West central Sheridan County in northwestern Kansas...
* Until 630 PM CDT
* At 550 PM CDT, a severe thunderstorm was located near Gem, or 8
miles east of Colby, moving south at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Colby, Oakley, Gem, Menlo, Mingo and Halford.
This includes Interstate 70 in Kansas between mile markers 57 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3909 10099 3943 10103 3952 10077 3928 10070
3913 10072 3913 10081 3911 10081
TIME...MOT...LOC 2250Z 341DEG 26KT 3940 10089
HAIL...1.75IN
WIND...60MPH
$$
Buller2 follow-up statements
287
WWUS53 KGLD 262318
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
618 PM CDT MON JUN 26 2017
KSC179-262325-
/O.CAN.KGLD.SV.W.0155.000000T0000Z-170626T2330Z/
Sheridan KS-
618 PM CDT MON JUN 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SHERIDAN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.
LAT...LON 3909 10099 3931 10101 3934 10076 3913 10072
3913 10081 3911 10081
TIME...MOT...LOC 2315Z 356DEG 25KT 3917 10088
$$
KSC109-193-262330-
/O.CON.KGLD.SV.W.0155.000000T0000Z-170626T2330Z/
Thomas KS-Logan KS-
618 PM CDT MON JUN 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN THOMAS AND NORTHEASTERN LOGAN COUNTIES...
At 615 PM CDT, a severe thunderstorm was located near Oakley, moving
south at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated. at 507 pm mdt, golf ball size hail was
reported 2 miles east southeast of Colby. Also at 514 pm
mdt, ping pong size hail was reported near Oakley.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Oakley and Mingo.
This includes Interstate 70 in Kansas between mile markers 60 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3909 10099 3931 10101 3934 10076 3913 10072
3913 10081 3911 10081
TIME...MOT...LOC 2315Z 356DEG 25KT 3917 10088
HAIL...2.00IN
WIND...60MPH
$$
Buller322
WWUS53 KGLD 262327
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
627 PM CDT MON JUN 26 2017
KSC109-193-262335-
/O.EXP.KGLD.SV.W.0155.000000T0000Z-170626T2330Z/
Thomas KS-Logan KS-
627 PM CDT MON JUN 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN THOMAS AND
NORTHEASTERN LOGAN COUNTIES WILL EXPIRE AT 630 PM CDT...
The storm which prompted the warning has moved into the area now
covered by the tornado warning. Therefore the severe thunderstorm
warning will be allowed to expire. However heavy rain is still
possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.
LAT...LON 3909 10099 3931 10101 3934 10076 3913 10072
3913 10081 3911 10081
TIME...MOT...LOC 2325Z 341DEG 26KT 3910 10085
$$
BullerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 4:14 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 26, 4:14 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Goodland KS 314 PM MDT Mon Jun 26 2017 .UPDATE... Issued at 313 PM MDT Mon Jun 26 2017 Updated forecast to add the convective watch for severe thunderstorms across the forecast area. && .SHORT TERM...(This evening through Tuesday) Issued at 201 PM MDT Mon Jun 26 2017 Across the Tri State region this afternoon...mainly mostly sunny skies with some mostly cloudy due to trw moving thru...albeit scattered in nature at this time. Temperatures are currently ranging in the upper 70s up to 90F in a few spots...with light/variable winds. For the rest of the afternoon into the evening/overnight period...scattered thunderstorms are expected to develop and move thru the region. Some of these will become severe with heavy rainfall...1 to 2 inch hail...and strong winds. With upper ridge in place and very little surface flow...storms will move slowly and may cause potential flooding conditions. These storms will begin to wane as the evening hours progress with loss of instability. Boundary over the region will shift thru the region during this time. Do expect temps to drop into the mid and upper 50s with skies going partly cloudy and winds go ESE. Going into Tuesday...upper ridge in place over the Plains region...with a strong surface gradient setting up with low pressure west...and a surface ridge east. By the afternoon hrs...gusts could shift upwards into the 40-50 mph range. With this setup...increased instability on strong WAA with bring temps into the low 90s. This increase in instability will give chance for increased trw probability. From the SPC...the CWA is currently split between Marginal and Slight Risk for severe wx. Models currently have precip shifting from west to east thru the day...with best chances right now for the afternoon hrs to start...and windy conditions by midday at the latest. .LONG TERM...(Tuesday night through Monday) Issued at 222 PM MDT Mon Jun 26 2017 An active period of weather is expected during the entire extended period. Starting off Tuesday night, there is a fairly zonal upper level flow pattern but chances for severe weather are present due to a shortwave trough that is expected to move over the region. This is essentially the same pattern that will occur on Wednesday as well. Both days have favorable CAPEs and bulk shear. Wednesday shows to have more shear coverage over the region. Thursday brings another day for severe weather. The upper level pattern brings a trough over the region, as well as a shortwave that will initiate storm development. As of current guidance, Thursday has the best potential for more widespread storm coverage. The remainder of the period, Friday through Monday, brings continued storm chances. The trough that moves over the CWA on Thursday will exit the area by Saturday afternoon. Then upper level west, northwest flow will dominate over the region. Shortwave troughs each day will help with storm initation. Late Sunday night brings a small trough over the region. This trough will be the starter of storms that night. The trough will quickly move east and be out of the area by Monday. Temperatures during the period will be in the 80s, with Friday seeing some upper 70s to mid 80s due to a cold frontal passage Thursday night. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1111 AM MDT Mon Jun 26 2017 For KGLD...VFR conditions thru the forecast period w/ a scattered low/mid cloud mix. Winds...W 5-10kts thru 21z then ESE around 10kts. By 14z Tuesday...S 10-20kts. LLWS 05z-14z Tuesday 160@40kts. For KMCK...VFR conditions thru the forecast period w/ a scattered to broken low/mid cloud mix. Winds...light/variable thru 1930z...then ENE around 10kts thru 08z Tuesday. By 08z...ESE 5-10kts increasing to 10-20kts by 14z. LLWS 08z-14z 140@35kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...LOCKHART SHORT TERM...JN LONG TERM...CLT AVIATION...JN
Hazardous weather outlook, Jun 26, 10:41 AM CDT, 7 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 941 AM MDT Mon Jun 26 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271545- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 941 AM MDT Mon Jun 26 2017 /1041 AM CDT Mon Jun 26 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... Isolated thunderstorms are possible early this afternoon through tonight. One or two severe storms are possible with large hail and damaging winds the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Severe thunderstorms will be possible each afternoon Tuesday through Thursday. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
In the hours before
Local storm report, Jun 26, 5:11 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL SELDEN 39.54N 100.57W
06/26/2017 M0.88 INCH SHERIDAN KS TRAINED SPOTTER
&&
JNLocal storm report, Jun 26, 5:14 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 7 S SELDEN 39.44N 100.57W
06/26/2017 M0.88 INCH SHERIDAN KS TRAINED SPOTTER
SAW A LOT OF NICKEL-SIZED HAIL
&&
JNLocal storm report, Jun 26, 5:17 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL WRAY 40.08N 102.23W
06/26/2017 M2.00 INCH YUMA CO TRAINED SPOTTER
&&
JNLocal storm report, Jun 26, 5:30 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 9 WNW HOXIE 39.40N 100.59W
06/26/2017 M0.88 INCH SHERIDAN KS LAW ENFORCEMENT
LOTS OF NICKEL HAIL WEST OF HOXIE FEED YARD
&&
JNSpecial weather statement, Jun 26, 5:36 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Goodland KS 536 PM CDT MON JUN 26 2017 KSZ002-014-262300- Rawlins KS-Thomas KS- 536 PM CDT MON JUN 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN THOMAS AND SOUTH CENTRAL RAWLINS COUNTIES UNTIL 600 PM CDT... At 535 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Gem, or 9 miles northeast of Colby, moving south at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Colby, Gem, Mingo and Halford. This includes Interstate 70 in Kansas between mile markers 52 and 67. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for northwestern Kansas. LAT...LON 3958 10105 3961 10082 3921 10079 3923 10113 TIME...MOT...LOC 2235Z 003DEG 22KT 3951 10094 Buller
Local storm report, Jun 26, 5:37 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FUNNEL CLOUD 1 NW KIT CARSON 38.77N 102.81W
06/26/2017 CHEYENNE CO LAW ENFORCEMENT
JUST NORTHWEST OF KIT CARSON. BRIEFLY CAME OUT OF THE
CLOUD AND WENT BACK UP.
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 2:35 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 40 min |
| Jun 26, 3:14 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 46 min |
| Jun 26, 3:51 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan | 39 min |
| Jun 26, 3:56 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 30 min |
| Jun 26, 4:15 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 45 min |
| Jun 26, 4:30 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 60 min |
| Jun 26, 5:09 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 51 min |
| Jun 26, 5:36 PM CDT | Special Weather Statement | GLD | Thomas | 24 min |
| Jun 26, 6:02 PM CDT | Tornado Warning | GLD | Thomas | 29 min |
| Jun 26, 6:09 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 33 min |
| Jun 26, 6:23 PM CDT | Tornado Warning | GLD | Gove, Logan, Thomas | 37 min |
| Jun 26, 6:51 PM CDT | Tornado Warning | GLD | Gove, Logan | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.